Article Text

PDF

Iatrogenic recurrent severe hypercalcaemia and renal impairment

Statistics from Altmetric.com

Q1: What was the cause of the recurrent hypercalcaemia and renal impairment in these patients?

The clinical and biochemical features are typical of the nowadays rather inappropriately named, “milk-alkali” syndrome.

Q2: What is the appropriate management of this syndrome?

Treatment involves strict avoidance of the offending calcium and antacid containing preparations. Accurate diagnosis and, where possible, definitive treatment for the underlying condition for which the antacids are being taken are indicated.

Q3: What are the potential long term sequelae of the untreated syndrome?

Burnett's syndrome: this is a chronic state characterised by irreversible soft tissue calcification and renal impairment.

Q4: What, if any, was the contribution of the diuretics to the disturbance of calcium metabolism in the first patient?

Thiazide diuretics may exacerbate hypercalcaemia by reducing renal calcium excretion; loop diuretics, by contrast, have a calciuric effect.

Discussion

In patients with otherwise unexplained hypercalcaemia, renal impairment in conjunction with suppressed plasma PTH levels should raise the possibility of self medication with antacid preparations containing calcium (particularly as the carbonate salt)1 and alkali. Patients with dyspeptic symptoms in whom the commonest causes of hypercalcaemia—primary hyperparathyroidism and malignancy—have been excluded,2 3 should be questioned about calcium containing antacid drugs. This inquiry immediately provided the diagnosis in our first patient. Direct questioning about dyspeptic symptoms prompted the production of a bottle of Bisodol tablets from the patient's handbag. Each tablet contains sodium bicarbonate together with 522 mg of calcium carbonate. She had been consuming six tablets a day for chronic dyspepsia, giving a daily calcium intake in excess of 3 g. With strict avoidance of Bisodol there has been no recurrence of hypercalcaemia (latest plasma calcium 2.47 mmol/l). Similarly, close questioning of our second patient confirmed chronic ingestion of large quantities of a proprietary calcium carbonate containing preparation (Rennie).

The cardinal features of the milk-alkali syndrome include hypercalcaemia, a metabolic alkalosis, and renal impairment.4 This syndrome, originally described in patients treated with peptic ulcer regimens in the 1920s,5is most often attributable to self medication with antacid preparations.1 Excessive milk ingestion is not a prerequisite for the development of the syndrome; the term milk-alkali syndrome has therefore become somewhat anachronistic. Despite therapeutic advances in the treatment of peptic ulcer disease the syndrome of calcium and alkali induced hypercalcaemia remains an important entity in the differential diagnosis of patients with hypercalcaemia.1-4 A chronic irreversible state characterised by soft tissue calcification and renal impairment (Burnett's syndrome) is recognised. Prompt diagnosis and withdrawal of the offending agent should help prevent chronic renal damage while averting unnecessary investigations.

Learning points

  • Otherwise unexplained hypercalcaemia in conjunction with a suppressed plasma parathyroid hormone concentration and a metabolic alkalosis is suggestive of the “calcium-alkali” syndrome.

  • Ingestion of excessive quantities of preparations containing antacid and calcium carbonate for dyspeptic symptoms may lead to recurrent hypercalcaemia with reversible, or sometimes irreversible, renal impairment.

  • Patients in whom the commonest causes of hypercalcaemia (primary hyperparathyroidism and malignancy) have been excluded should be questioned about treatment with preparations containing antacid and calcium.

Concomitant illness or other drugs may aggravate the hypercalcaemia associated with this syndrome.2 In our first patient, dehydration associated with a urinary tract infection, and treatment with a thiazide diuretic6 may have contributed to her episodes of hypercalcaemia. Although thiazides reduce renal calcium excretion, their role in the pathogenesis of hypercalcaemia is disputed.3 Loop diuretics, in contrast, have calciuric properties which are sometimes beneficial—in conjunction with measures such as rehydration and bisphosphonates—in the management of severe hypercalcaemia. However, caution is required as dehydration and prerenal uraemia may be potentiated.3

Although the term milk-alkali syndrome is now outdated, it continues to be encountered in modern medical literature.2 3 The original components of the syndrome have now been superseded and a more descriptive term such as “calcium-alkali” syndrome would seem more appropriate. The relatively high, and possibly increasing, incidence of calcium-alkali induced hypercalcaemia in hospital inpatients1 suggests that a higher level of awareness of this syndrome is required among clinicians. This view is reinforced by our experience with these patients who also illustrate the potential hazards of self medication.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.